Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC

June 8, 2004Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 8, 2004, 3:19 PM EDT for Onslow County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 3:19 PM EDT (19:19 UTC)
Expired
Jun 8, 2004, 4:00 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS52 KMHX 081919
SVRMHX
NCC133-082000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
319 PM EDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DEPPE...OR ABOUT 7 MILES NORTHEAST OF JACKSONVILLE...AND MOVING
  WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINEY GREEN AROUND 330 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3473 7720 3491 7720 3494 7749 3471 7749

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:05 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 8, 3:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
305 PM EDT TUE JUN 8 2004

.SHORT TERM...SEABREEZE ACTIVE ONCE AGAIN PRODUCED AREAS OF HEAVY
RAINSHOWERS PRIMARILY ACROSS SOUTHWESTERN PORTIONS OF THE CWA. SFC
BOUNDARY CONTINUES TO HOVER OVER S NC TODAY...WHICH HAS KEPT A NE
FLOW ACROSS THE N 2/3 OF THE CWA. PRECIPITABLE WATER VALUES REMAIN
REASONABLY HIGH ACROSS THE REGION...MAKING HEAVY RAINFALL THE
SIGNIFICANT THREAT IN DEVELOPING THUNDERSTORMS. ALSO LOOKING AT WIND
SPEED THROUGHOUT THE AIR COLUMN SHOWS GENERALLY <10KTS THROUGHOUT...
INDICATING A POTENTIAL FOR MORE WATERSPOUT DEVELOPMENT. GIVEN THE
FACT THAT THESE SHOWERS ARE SEABREEZE/THERMALLY DRIVEN...HAVE
REMOVED MENTION OF ANY SHOWERS AND TSRA AFTER SUNSET. BY MORNING
HAVE INCLUDED PATCHY FOG TO THE FCST AS Td DEPRESSION OF 1 DEG AND
LIGHT WINDS CREATE A FAVORABLE ENVIRONMENT...ESPECIALLY IN INLAND
COUNTIES WHERE WINDS WILL BE LESS.

.LONG TERM...MAIN CONCERN IN UPCOMING DAYS WILL BE THE
COVERAGE/CHANCE OF POPS.  THE TROPICAL LIKE AIRMASS WILL REMAIN
OVER THE REGION...SO EXPECT HOT AND HUMID CONDITIONS THROUGH THE END
OF THE WEEK. THIS UNSTABLE AIRMASS WILL REMAIN GENERALLY UNCAPPED
THROUGH AT LEAST THU...SO THE SEABREEZE AND ANY OTHER WEAK
DISTURBANCE COULD SET OFF ISOLD TO SCAT CONVECTION. 20-30 POPS
CONTINUED FOR AFTERNOON HOURS DURING PEAK DAYTIME HEATING AND
SEABREEZE FORMATION. THE NEXT SYNOPTIC DISTURBANCE WILL COME IN THE
FORM OF A COLD FRONT FRI/BACK AS A WARM FRONT SUN...SO
HAVE BUMPED POPS TO AROUND 40%. GFS CONTINUES TO HAVE SOME CONVECTIVE
FEEDBACK PROBLEMS BY LATE THIS WEEK...SO HAVE LEANED TOWARDS THE
ECMWF WHICH SEEMS TO BE THE GENERAL CONCENSUS.  OVERALL ONLY TWEEKED
TEMPERATURES BUT GENERALLY CONTINUING MID-UPPER 80S. NO SIG CHANGE
FROM PREV FCST.

&&

.MARINE...MEANDERING WEAK FRONTAL BOUNDARY STILL PLAGUES THE FCST
AND AGAIN MODELS LIFT IT N OVERNIGHT. EXPECT WINDS TO BE 15 KT OR
LESS THROUGH TOMORROW THEN PICK UP TO 15-20 LATE TOMORROW NIGHT.
GFS APPEARS TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS LATE IN FCST
PD AND HAVE RESTRICTED WINDS TO 20 KT AND SEAS TO 5 FT FOR NOW.
BACK DOOR COLD FRONT TO MOVE THROUGH REGION FRI. STRONGER WINDS
N OF HATTERAS AFTER FRONT MOVES THROUGH FOR FRI NIGHT INTO SUNDAY.
MARGINAL RIP CURRENTS TOMORROW S OF HATTERAS AND FOR NOW WILL
CONTINUE LOW THREAT AS WINDS SHOULD BE 13 KT OR LESS.

&&

.AVIATION...OTHER THAN AFTN/EARLY EVENING SHRA/TSTMS EXPECT VFR
CONDITIONS UNTIL AFT 07Z WHEN THERE WILL LIKELY BE SOME IFR CIG/VSBY
WITH FOG ESPECIALLY WHERE PCPN OCCURS THIS AFTN/EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  70  85  71  85 /  30  30  30  30
EWN  70  88  70  87 /  30  20  20  30
HSE  71  82  71  80 /  20  20  20  20
PGV  70  90  71  87 /  20  20  20  30
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SJ     PUBLIC/FIRE
WS     MARINE/AVIATION
Hazardous weather outlook, Jun 8, 4:41 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 AM EDT TUE JUN 8 2004

NCZ029-044>047-079>081-090>095-098-103-104-090900-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
441 AM EDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. FREQUENT
CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

In the hours before

Special weather statement, Jun 8, 3:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT TUE JUN 8 2004

NCZ092-098-082000-
JONES-ONSLOW-
302 PM EDT TUE JUN 8 2004

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND JONES COUNTIES UNTIL
400 PM EDT...

AT 302 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
ONSLOW COUNTY...OR ABOUT 10 MILES NORTHEAST OF JACKSONVILLE.  THE
STORMS WERE DRIFTING WEST AROUND 5 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR DEPPE AT 315 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE BELGRADE AND MAYSVILLE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.